Alert archive / Illinois / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Lincoln, IL

May 17, 1999Tazewell County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 17, 1999, 2:28 AM CDT for Tazewell County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 2:28 AM CDT (07:28 UTC)
Expired
May 17, 1999, 5:00 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 170728
FFWSPI
ILC179-171000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
228 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS


* UNTIL 500 AM CDT

* STRONG THUNDERSTORMS TRAINING ACROSS TAZEWELL WILL PRODUCE RAPID
  RISES OF STREAMS AND LOW LYING AREAS.

* THE STRONG THUNDERSTORMS WILL CONTINUE UNTIL 4AM WITH 1 TO 2
  INCHES OF RAINFALL AN HOUR EXPECTED.

MOVE TO HIGHER GROUND IMMEDIATELY IF FLOOD WATERS THREATEN... AND
AVOID DRIVING ACROSS FLOODED ROADS.

KETCHAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:25 AM CDT, 3 minutes earlier.

Area forecast discussion, May 17, 2:25 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 AM CDT MON MAY 17 1999

THUNDERSTORMS CONTINUE TO FIRE UP OVER THE CWA...AND THIS TREND WILL
LIKELY CONTINUE UNTIL THE MID-MORNING HOURS AS THE NOCTURNAL LOW
LEVEL JET DECREASES. RESIDUAL SHOWERS WILL CONTINUE FOR MUCH OF THE
DAY...WITH AFTERNOON REDEVELOPMENT OF STRONG CONVECTION OVER EASTERN
ZONES NEAR OLD OUTFLOW BOUNDARY...AND TO THE WEST NEAR MAIN COLD
FRONT.

COLD FRONT TILL MOVE ACROSS THE AREA TONIGHT...BUT UPPER LIFT WILL
LAG SURFACE BOUNDARY...SO LEFT OVER AREAS OF RAIN WILL BE POSSIBLE
INTO THE FIRST HALF OF TUESDAY.  CLEARING AFTER THAT.  ..04..

PRELIMINARY CCF FOR COORDINATION...

SPI TE 078/058 070/050 072  04+83
PIA TE 076/055 069/049 070  04+84
DEC TE 078/058 070/050 072  04+83
CMI TE 082/060 071/052 072  048+4
MTO TE 082/060 071/052 072  048+4
LWV TE 085/065 074/056 075  047+3

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:02 PM CDTSevere Thunderstorm WarningILXFulton, Mason43 min
May 17, 12:34 AM CDTSevere Thunderstorm WarningILXStark41 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningILXPeoria45 min
May 17, 1:06 AM CDTSevere Thunderstorm WarningILXTazewell39 min
May 17, 1:15 AM CDTSevere Thunderstorm WarningILXWoodford45 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningILXScott31 min
May 17, 1:40 AM CDTSevere Thunderstorm WarningILXMorgan50 min
May 17, 1:56 AM CDTSevere Thunderstorm WarningILXTazewell34 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningILXCass48 min
May 17, 7:43 AM CDTSevere Thunderstorm WarningILXFulton, Mason47 min
May 17, 9:46 AM CDTSevere Thunderstorm WarningILXMcLean29 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Effingham65 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Richland31 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningILXLawrence39 min
May 17, 5:25 PM CDTSevere Thunderstorm WarningILXClark, Crawford35 min

Nearby

Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.